Alert archive / Ohio / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 233, NWS Wilmington, OH

July 31, 2012Champaign County, Miami County, Shelby County, Ohio

NWS Wilmington, OH issued this severe thunderstorm warning at Jul 31, 2012, 5:35 PM EDT for Champaign County, Miami County, Shelby County, Ohio. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 5:35 PM EDT (21:35 UTC)
Expired
Jul 31, 2012, 6:00 PM EDT
In force
25 min
Issued by
NWS Wilmington, OH
Area
Storm-based polygon

Counties Champaign County, OH, Miami County, OH, Shelby County, OH

The radar

The Cincinnati radar (KILN), 94 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.6 hours before the alert went out and 93 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1498 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

377 
WUUS51 KILN 312135
SVRILN
OHC021-109-149-312200-
/O.NEW.KILN.SV.W.0233.120731T2135Z-120731T2200Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON OH
535 PM EDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHAMPAIGN COUNTY IN WEST CENTRAL OHIO...
  NORTHEASTERN MIAMI COUNTY IN WEST CENTRAL OHIO...
  SOUTHEASTERN SHELBY COUNTY IN WEST CENTRAL OHIO...

* UNTIL 600 PM EDT.

* AT 534 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF
  PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS STORM WAS
  LOCATED NEAR NEWBERN...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF
  NORTHEASTERN MIAMI...NORTHWESTERN CHAMPAIGN AND SOUTHEASTERN SHELBY
  COUNTIES...INCLUDING PLATTSVILLE...FLETCHER...BALLOU...
  CARYSVILLE...ROSEWOOD AND KISER LAKE STATE PARK.

THIS INCLUDES THE FOLLOWING INTERSTATE...
I-75 BETWEEN MILE MARKERS 83 AND 93...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STAY INDOORS AND AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4028 8401 4027 8401 4027 8397 4026 8389
      4007 8399 4019 8431 4032 8424
TIME...MOT...LOC 2136Z 290DEG 21KT 4023 8419

$$
ASL
2 follow-up statements
895 
WWUS51 KILN 312144
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
544 PM EDT TUE JUL 31 2012

OHC021-109-149-312200-
/O.CON.KILN.SV.W.0233.000000T0000Z-120731T2200Z/
CHAMPAIGN OH-MIAMI OH-SHELBY OH-
544 PM EDT TUE JUL 31 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 600 PM EDT
FOR SOUTHEASTERN SHELBY...NORTHEASTERN MIAMI AND NORTHWESTERN
CHAMPAIGN COUNTIES...

AT 543 PM EDT...RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING QUARTER SIZE HAIL AND WINDS TO 60 MPH. THIS
STORM WAS LOCATED NEAR PLATTSVILLE...MOVING EAST AT 25 MPH.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHEASTERN MIAMI...
NORTHWESTERN CHAMPAIGN AND SOUTHEASTERN SHELBY COUNTIES...INCLUDING
PLATTSVILLE...FLETCHER...BALLOU...CARYSVILLE...ROSEWOOD AND KISER
LAKE STATE PARK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 4028 8401 4027 8401 4026 8389 4007 8399
      4015 8421 4030 8414
TIME...MOT...LOC 2144Z 290DEG 21KT 4021 8413

$$
ASL
489 
WWUS51 KILN 312155
SVSILN

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
555 PM EDT TUE JUL 31 2012

OHC021-109-149-312205-
/O.EXP.KILN.SV.W.0233.000000T0000Z-120731T2200Z/
CHAMPAIGN OH-MIAMI OH-SHELBY OH-
555 PM EDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SHELBY...
NORTHEASTERN MIAMI AND NORTHWESTERN CHAMPAIGN COUNTIES WILL EXPIRE AT
600 PM EDT...

SMALL HAIL AND GUSTY WINDS TO 40 MPH ARE STILL POSSIBLE WITH THIS 
STORM.

PLEASE REPORT PREVIOUS WIND DAMAGE OR HAIL TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...877-633-6772.

LAT...LON 4028 8401 4027 8401 4026 8389 4007 8399
      4015 8421 4030 8414
TIME...MOT...LOC 2155Z 290DEG 21KT 4019 8405

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 4:17 PM EDT, 1 hour 18 minutes earlier.

Area forecast discussion, Jul 31, 4:17 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
417 PM EDT TUE JUL 31 2012

.SYNOPSIS...
A WEAK COLD FRONT MAY BRING A FEW THUNDERSTORMS THIS EVENING.
HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS WEDNESDAY AND
THURSDAY. SHORT WAVE ENERGY ABOVE AN UNSTABLE AIRMASS WILL PROVIDE
A CHANCE OF THUNDERSTORMS ON FRIDAY.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
A TROUGH IN THE UPPER ATMOSPHERE IS EVIDENT ON WATER VAPOR IMAGERY
AND ON MODELS. SURFACE MAP HAS A WEAK TROUGH OVER NORTHWEST OHIO
WITH HIGHER DEW POINTS AND GREATER INSTABILITY BEHIND THE TROUGH.
ISOLATED THUNDERSTORMS HAVE DEVELOPED ALONG AND BEHIND THE TROUGH
AXIS...ESPECIALLY OVER WESTERN INDIANA AND EASTERN ILLINOIS WHERE
A SEVERE THUNDERSTORM WATCH IS IN EFFECT.

AS THE SURFACE TROUGH MOVES EAST THIS EVENING...INSTABILITY WILL
INCREASE AND SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP. WITH
WITH DELTA THETA E VALUES OF ~30K...STRONG DOWNDRAFT POTENTIAL
EXISTS SO SOME THUNDERSTORMS MAY BE SEVERE...ESPECIALLY OVER
SOUTHWEST COUNTIES WHERE SHEAR AND INSTABILITY WILL BE SLIGHTLY
MORE FAVORABLE.

THUNDERSTORMS SHOULD WIND DOWN OVERNIGHT WITH LOSS OF DAYTIME
HEATING. UNDER MOSTLY CLEAR SKIES BY DAYBREAK...TEMPERATURES WILL
FALL TO THE MID AND UPPER 60S.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...
TROUGH AXIS WILL BE MOVING EAST OF THE AREA AND DRIER AND MORE
STABLE AIR WILL BE MOVING IN WITH HIGH PRESSURE. THE AREA SHOULD
BE FREE FROM PRECIPITATION SINCE CONVECTION ASSOCIATED WITH THE
TROUGH WILL PROBABLY NOT FIRE UP UNTIL THE TROUGH EXITS IN THE
AFTERNOON. CLEAR SKIES ARE EXPECTED WEDNESDAY NIGHT WITH HIGH
PRESSURE CENTERED OVER NORTHERN OHIO.

TEMPERATURES WILL BE CLOSE TO NORMAL AND A BIT COOLER WITH HIGHS
IN THE MID AND UPPER 80S.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
HIGH PRESSURE ON THURSDAY WILL BE FOUND WITH ZONAL FLOW ALOFT. THERE
WAS SOME EARLIER NOTES OF VORT MAXES AND/OR WEAK SHORTWAVES IN THIS
FLOW WHICH MAY INSTIGATE SOME SHOWER ACTIVITY ON FRIDAY...BUT KEPT
LOWERING CHANCES SIGNIFICANTLY FROM PREVIOUS FORECAST. RETURN FLOW
AT THE SURFACE WILL ALLOW TEMPERATURES TO INCREASE AND MOISTURE TO
STREAM IN FROM THE SOUTH FOR FRIDAY. LOW PRESSURE WELL TO THE
NORTHWEST COULD PUSH ENOUGH MOISTURE AND INSTABILITY INTO THE OHIO
VALLEY IN THE WARM SECTOR THAT SCATTERED POPUP SHOWERS ARE POSSIBLE
ON SATURDAY TRIGGERED BY DAYTIME HEATING.

THE COLD FRONT IS PROGGED TO CROSS THE OHIO VALLEY ON SUNDAY AND
THIS IS THE DAY WHERE SHOWERS AND THUNDERSTORMS WILL BE AT THEIR
PROBABILISTIC PEAK. BEING 5 DAYS OUT I WAS HESITANT TO GO WITH
LIKELY WORDING AS THERE WILL BE TIMING ISSUES TO WORK OUT.

AFTER THE FRONT CROSSES...ANY LINGERING SHOWERS SUNDAY NIGHT SHOULD
END FROM NORTHWEST TO SOUTHEAST AND HIGH PRESSURE WILL HELP PUSH IN
DRIER AND COOLER AIR IN ITS WAKE FOR EARLY NEXT WEEK. TEMPERATURES
WILL MODERATE QUICKLY AS AN APPARENT LACK OF CLOUD COVER WILL
PROBABLY ALLOW ABUNDANT SUNSHINE TO WARM THE REGION BACK UP. EVEN
WITH THE WARMER TEMPERATURES EXPECTED TO RETURN...DRIER AIR SHOULD
LET NIGHTTIME LOWS DROP NICELY.

&&

.AVIATION /20Z TUESDAY THROUGH SUNDAY/...
EXPECT VFR CONDITIONS TO CONTINUE TODAY. REMNANTS OF EARLY MORNING
MCS HAS LEFT A CAP OVER ILN/S CWA...EVIDENT IN LATEST RAP DATA AND
CU FREE VISIBLE IMAGERY. HAVE MOVED BACK MENTION OF THUNDER TIMING
AND LIMITED THIS MENTION TO VCTS TO BETWEEN 21Z AND 02Z. FORCING
IS RATHER WEAK SO UNCERTAINTY IN LOCATION AND TIMING CONTINUES TO
BE LOW. CLOUD BASES WILL BE HIGH BASED AND VFR IN ANY STORMS THAT
DUE OCCUR AT THE TAF SITES. AS SKIES CLEAR AND WINDS BECOME LIGHT
OVERNIGHT...EXPECT VISIBILITY RESTRICTIONS TO DEVELOP IN MIST/FOG.

.OUTLOOK...MVFR VISIBILITIES POSSIBLE WEDNESDAY NIGHT INTO EARLY
THURSDAY. THUNDERSTORMS POSSIBLE FRIDAY INTO SATURDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.

&&

SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...FRANKS
AVIATION...AR
Hazardous weather outlook, Jul 31, 11:06 AM EDT, 6 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1106 AM EDT TUE JUL 31 2012

INZ050-058-059-OHZ026-034-035-042>046-051>056-060>065-011515-
WAYNE-FAYETTE IN-UNION IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-
1106 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA THIS AFTERNOON INTO THIS EVENING...AS A COLD FRONT APPROACHES
THE REGION. A FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ099-100-OHZ073-074-079>082-088-011515-
MASON-LEWIS-ROSS-HOCKING-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
1106 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...CENTRAL
OHIO AND SOUTH CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TEMPERATURES IN THE LOW TO MIDDLE 90S...COMBINED WITH DEWPOINTS IN
THE 60S...WILL LEAD TO HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S
THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

INZ066-073>075-080-KYZ089>098-OHZ070>072-077-078-011515-
FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-
KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-BUTLER-WARREN-
CLINTON-HAMILTON-CLERMONT-
1106 AM EDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

TEMPERATURES IN THE LOW TO MIDDLE 90S...COMBINED WITH DEWPOINTS IN
THE 60S...WILL LEAD TO HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S
THIS AFTERNOON.

ALONG WITH THE HEAT THERE IS A THREAT OF SEVERE WEATHER TODAY.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE
AREA THIS AFTERNOON INTO THIS EVENING...AS A COLD FRONT APPROACHES
THE REGION. A FEW OF THESE STORMS MAY PRODUCE DAMAGING WINDS AND
LARGE HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 31, 4:47 PM EDT, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
447 PM EDT TUE JUL 31 2012

OHZ034-035-042-043-051-312115-
AUGLAIZE OH-DARKE OH-MERCER OH-MIAMI OH-SHELBY OH-
447 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT SHELBY...NORTHERN MIAMI...
SOUTHEASTERN MERCER...NORTHEASTERN DARKE AND SOUTHWESTERN AUGLAIZE
COUNTIES THROUGH 515 PM EDT...

AT 444 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR
BURKETTSVILLE...MOVING EAST AT 30 MPH.

WIND GUSTS TO 30 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...ST. MARYS...NEW
BREMEN...MINSTER...NEW KNOXVILLE...FORT LORAMIE...SIDNEY...JACKSON
CENTER...BOTKINS AND ANNA.

LAT...LON 4045 8400 4039 8400 4019 8404 4015 8430
      4033 8473 4058 8449
Special weather statement, Jul 31, 5:26 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
526 PM EDT TUE JUL 31 2012

OHZ043-051-052-312200-
CHAMPAIGN OH-MIAMI OH-SHELBY OH-
526 PM EDT TUE JUL 31 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SHELBY...NORTHEASTERN
MIAMI AND NORTHWESTERN CHAMPAIGN COUNTIES THROUGH 600 PM EDT...

AT 522 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM NEAR NEWBERN...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND ONE HALF INCH DIAMETER HAIL ARE POSSIBLE
WITH THIS STORM.

SOME LOCATIONS THAT MAY BE AFFECTED INCLUDE...SIDNEY.

ALSO...NEWBERN...LOCKINGTON...PLATTSVILLE...FLETCHER...BALLOU AND
CARYSVILLE ARE NEAR THE PATH OF THIS STRONG THUNDERSTORM.

LAT...LON 4028 8401 4027 8401 4027 8394 4006 8404
      4021 8435 4033 8429

ASL

The office that day

Everything else NWS Wilmington, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:47 PM EDTSpecial Weather StatementILNShelby28 min
Jul 31, 5:26 PM EDTSpecial Weather StatementILNShelby34 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.